Cases of children overdosing from medicine on the rise - KFDA - NewsChannel 10 / Amarillo News, Weather, Sports

Cases of children overdosing from medicine on the rise

Nationwide more children are being given too much over the counter medicine and local doctors say they are seeing cases here / Source: CNN Nationwide more children are being given too much over the counter medicine and local doctors say they are seeing cases here / Source: CNN
Immediate over dose side effects to look out for include abdominal pain, nausea and vomiting / Source: CNN Immediate over dose side effects to look out for include abdominal pain, nausea and vomiting / Source: CNN
To help prevent parents from over dosing their child, officials urge parents to take precaution and be very mindful when giving medicine / Source: CNN To help prevent parents from over dosing their child, officials urge parents to take precaution and be very mindful when giving medicine / Source: CNN
Doctor Samuel Lewis Zuckerman says if your child's toxicity levels rise from the medication the side effects could be silent / Source: KFDA Doctor Samuel Lewis Zuckerman says if your child's toxicity levels rise from the medication the side effects could be silent / Source: KFDA
"Because their mobile and they put everything in there mouths so toddlers are at increase risk for overdoses,"Jeanie Jaramillo 'Stametz said / Source: KFDA "Because their mobile and they put everything in there mouths so toddlers are at increase risk for overdoses,"Jeanie Jaramillo 'Stametz said / Source: KFDA
AMARILLO, TX (KFDA) -

Nationwide more children are being given too much over the counter medicine and local doctors say they are seeing cases here.

Our local poison control center even received a call this morning. 

"We received a call this morning where a parent had given their infant a pediatric strength of ibuprofen," Jeanie Jaramillo 'Stametz, Director of Texas Panhandle Plains Poison Control Center, said. "That is a frequent way for infants to overdosed. If a parent has an infant strength medication on hand and an adult or pediatric strength one and they can use the wrong one."

Immediate over dose side effects parents should look out for include abdominal pain, nausea and vomiting.If your child's toxicity levels rise from the medication the side effects could be silent.

"If they had a high a level to the point of toxicity it would take multiple days for signs to show," M.D. Samuel Lewis Zuckerman said. "By the time the liver becomes irritated and the child starts to turn yellow it could happen after they're over the flu,  it could be 7 to 10 days out so it is a silent thing."

To help prevent parents from over dosing their child, officials urge parents to take precaution and be very mindful when giving medicine.

Children's medication usually comes in a liquid form to make it easier for a child to take. But if parents are not giving the right dosage, it is easy to give too much, which is why it is important to pay attention to over the counter labeling and instructions.

Zuckerman said a frequent error parents make is not paying attention to whether their child's weight matches the dosage suggested on labels.

Not giving the right dosage and not knowing your child's weight can lead to an overdose, but there is a group of children who may be more at risk.

"Typically we see a lot of toddlers get into these medications on there own," Stametz said. "They are particularly at risk because their mobile and they put everything in there mouths so toddlers are at increase risk for overdoses."

Doctors recommend using a pharmacy syringe when giving children medicine.

Copyright 2016 KFDA. All rights reserved.

Powered by Frankly